Dec 26, 2001
How long since infection would a HIV+ person, who is not on medication, normally experience diarrhea, and what are the characteristics of the conditions?
Thank you and Merry X'mas and Happy New Year.
Response from Dr. Fisher
There are many causes of diarrhea in a person with HIV, some serious some not so serious. Evaluation is mandatory! Opportunistic infections of the GI tract typically cause diarrhea. These include parasites such as cryptosporidia (picked up in drinking water), giardia and microsporidia. Bacteria such as salmonella and shigella usually cause severe acute diarrhea. Tumors or cancers of the intestines can do this too but fortunately are fairly uncommon. Advanced HIV with severe immunosuppression (very low CD4 counts) can directly cause diarrhea by effects on the lining cells of the small intestine. And of course causes unrelated to HIV (such as irritable bowel syndrome of inflammatory bowel disease) can occur in people with HIV. No matter what is happening to you get it checked out!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can U Get HIV From Blowjob From A Prostitute?
- Muscle Ache After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Severe Vaginal Bleeding After Lifting
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
- Why It Still Burn After I Have Been Treated For An Std?
- Accuracy Of 6 Month Hiv Test
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.